Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

September 7, 2018Jefferson County, Mississippi

NWS Jackson, MS issued this special weather statement at Sep 7, 2018, 5:21 PM CDT for Jefferson County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 5:21 PM CDT (22:21 UTC)
Expired
Sep 7, 2018, 5:45 PM CDT
In force
24 min
Issued by
NWS Jackson, MS

County Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS84 KJAN 072221
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
521 PM CDT FRI SEP 7 2018
 
MSZ059>061-072245-
Adams MS-Jefferson MS-Franklin MS-
521 PM CDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...
NORTHWESTERN FRANKLIN AND NORTHEASTERN ADAMS COUNTIES UNTIL 545 PM
CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near Stanton, or 12 miles east of Natchez, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Stanton and Stampley around 525 PM CDT.
  Church Hill around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3156 9107 3153 9125 3170 9135 3175 9111
TIME...MOT...LOC 2221Z 165DEG 13KT 3161 9119 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Sep 7, 3:38 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 7, 3:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
338 PM CDT Fri Sep 7 2018

.DISCUSSION...
The rest of today through Saturday night: A cluster of convective
thunderstorms associated with the remnants of Gordon continue to
impact our counties and parishes in the ArkLaMiss Delta. The main
threat with storms in this region through the rest of the
afternoon and evening will be flash flooding due to heavy rainfall
rates, little storm motion, and storms training. Isolated,
diurnal type thunderstorms will be possible elsewhere throughout
the region this evening. Storm coverage will begin to diminish
after sunset but some shower activity will stick around through
tonight in the western portions of the region.

As we get into Saturday, the remnants of Gordon will have merged
with an upper level disturbance approaching the MS River Valley.
Rain and storm chances will slowly increase from the west
throughout the day on Saturday as this system approaches. Mid
level ridging to the east of the area will nudge into the
ArkLaMiss. The dry air associated with this ridging will help keep
storm chances at bay in the east throughout the morning and most
of the afternoon. However as the day progresses, the front
associated with the aforementioned disturbance will continue to
slowly push eastward towards the region. The increased forcing
with this approaching front will help increase rain chances,
pushing increased PoPs eastward as we get into Saturday evening.
Although one or two strong storms are possible, severe weather is
not expected. Rain and storms will stick around through Saturday
night and into Sunday morning. Highs on Saturday will range from
the mid 80s in the west to the low 90s in the east where less
cloud cover will exist.

Saturday night through Thursday: Mid level wave moving through the
mid MS valley at the beginning of the period still looks to drop a
surface cold front into the region by Saturday night. While the mid
level energy looks to pull away to the east Sunday, the surface
front will slow to a crawl as it moves into the deep tropical
airmass (PWs around 2.25 in.) in place. As such, convection that
forms along the slowly moving boundary will be quite efficient at
rainfall production. With saturated ground from recent rainfall and
expected 1 to 2 inch amounts with the slow moving frontal system,
will include a limited flood potential for the northwest half of the
forecast area for Sunday through Monday.

Thereafter, the front looks to slide into eastern sections before
losing its identity entirely by the end of the period. While the
front remains, high diurnal convective coverage will continue, but
should decrease to more normal coverage by the end of the
period./26/

&&

.AVIATION...
18Z TAF discussion:
Mainly VFR conditions are expected over the next 24 hrs. The best
chance for thunderstorms in the period will exist in the NW zones.
However, VCTS was added to a few more sites due to increasing
coverage of isolated to scattered TS this afternoon. Some showers
may stick around the NW zones overnight but most of the region
will clear after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  89  72  86 /  39  38  59  57
Meridian      71  91  71  87 /  19  23  19  54
Vicksburg     72  89  72  86 /  62  51  66  57
Hattiesburg   71  89  72  88 /  34  27  25  48
Natchez       72  88  72  85 /  49  47  59  61
Greenville    72  87  71  81 /  62  66  76  69
Greenwood     73  88  72  82 /  50  53  72  67

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 7, 2:33 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CDT Fri Sep 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
233 PM CDT Fri Sep 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A slow moving cold front will combine with deep tropical moisture
to produce very heavy rainfall Sunday into Sunday night for much
of the area. Rainfall amounts of one to two inches are expected
over already saturated ground. This will lead to increased flash
flooding potential.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 7, 2:13 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
213 PM CDT FRI SEP 7 2018

LAZ008-009-MSZ040-072000-
East Carroll LA-West Carroll LA-Issaquena MS-
213 PM CDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CARROLL...EASTERN WEST
CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA
COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Gassoway to near Monticello. These
storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Providence, Transylvania, Alsatia, Millikin, Shelburn, Gassoway
and Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3300 9133 3301 9130 3301 9124 3300 9117
      3301 9116 3301 9112 3300 9112 3259 9116
      3260 9141
TIME...MOT...LOC 1913Z 242DEG 3KT 3299 9127 3265 9135

NF
Special weather statement, Sep 7, 3:07 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT FRI SEP 7 2018

MSZ018-019-034-072030-
Washington MS-Sunflower MS-Bolivar MS-
307 PM CDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUNFLOWER...
WASHINGTON AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 330 PM CDT...

At 307 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Hollandale to 6 miles north of
Leland. Movement was northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Leland around 310 PM CDT.
  Holly Ridge around 320 PM CDT.
  Shaw and Darlove around 330 PM CDT.

Other locations impacted by these storms include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3377 9066 3327 9065 3326 9073 3323 9073
      3320 9068 3312 9070 3311 9068 3310 9068
      3310 9091 3302 9092 3301 9101 3366 9101
TIME...MOT...LOC 2007Z 227DEG 11KT 3314 9094 3350 9087

NF
Special weather statement, Sep 7, 3:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
331 PM CDT FRI SEP 7 2018

MSZ018-019-072100-
Sunflower MS-Bolivar MS-
331 PM CDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES UNTIL 400 PM CDT...

At 330 PM CDT, Meteorologists were tracking a strong thunderstorm
over Shaw, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Cleveland and Boyle around 350 PM CDT.
  Ruleville and Renova around 400 PM CDT.

Other locations impacted by this storm include Doddsville and
Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3377 9045 3359 9045 3348 9071 3353 9076
      3353 9084 3364 9095 3395 9067
TIME...MOT...LOC 2030Z 220DEG 17KT 3362 9077

NF
Special weather statement, Sep 7, 4:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
412 PM CDT FRI SEP 7 2018

MSZ018-072200-
Bolivar MS-
412 PM CDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOLIVAR COUNTY
UNTIL 500 PM CDT...

At 412 PM CDT, Meteorologists were tracking a strong thunderstorm
over Gunnison, or 10 miles northeast of Rosedale, moving north at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Deeson around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3389 9084 3392 9102 3393 9101 3395 9105
      3398 9106 3400 9103 3396 9100 3396 9097
      3398 9096 3402 9099 3402 9094 3403 9089
      3406 9089 3408 9087 3410 9088 3409 9092
      3412 9095 3412 9078
TIME...MOT...LOC 2112Z 186DEG 17KT 3399 9096

NF
Local storm report, Sep 7, 5:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TORNADO          6 S KILMICHAEL          33.36N 89.58W
09/05/2018                   MONTGOMERY         MS   PUBLIC

            THIS BRIEF AND WEAK TORNADO IS ESTIMATED TO
            HAVE OCCURRED IN A WOODED AREA JUST WEST OF
            POPLAR CREEK BETWEEN HWY 407 AND PINE BLUFF
            RD. A PICTURE OF THE TORNADO WAS RELAYED VIA
            SOCIAL MEDIA AND AN INTERVIEW WAS CONDUCTED
            WITH THE INDIVIDUAL WHO OBSERVED THE
            TORNADO. TIME AND LOCATION WERE ESTIMATED
            BASED OFF RADAR DATA. THE EYE WITNESS
            ACCOUNT DESCRIBED A VERY BRIEF AND WEAK
            TORNADO WITH SMALL PIECES OF DEBRIS AND
            LEAVES BEING LOFTED A FEW HUNDRED FEET OFF
            THE SURFACE. PATH LENGTH WAS ESTIMATED TO BE
            AROUND A QUARTER MILE OR ROUGHLY 400 YARDS
            WITH A SMALL WIDTH OF 25 YARDS.

&&

TW
Special weather statement, Sep 7, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT FRI SEP 7 2018

MSZ059>061-072245-
Adams MS-Jefferson MS-Franklin MS-
521 PM CDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...
NORTHWESTERN FRANKLIN AND NORTHEASTERN ADAMS COUNTIES UNTIL 545 PM
CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near Stanton, or 12 miles east of Natchez, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Stanton and Stampley around 525 PM CDT.
  Church Hill around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3156 9107 3153 9125 3170 9135 3175 9111
TIME...MOT...LOC 2221Z 165DEG 13KT 3161 9119

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:38 PM CDTSpecial Weather StatementJANWarren37 min
Sep 6, 7:42 PM CDTSpecial Weather StatementJANYazoo33 min
Sep 6, 8:26 PM CDTSpecial Weather StatementJANHumphreys49 min
Sep 6, 9:03 PM CDTSpecial Weather StatementJANLeflore42 min
Sep 7, 3:07 PM CDTSpecial Weather StatementJANWashington23 min
Sep 7, 3:31 PM CDTSpecial Weather StatementJANSunflower29 min
Sep 7, 4:12 PM CDTSpecial Weather StatementJANBolivar48 min
Sep 7, 5:48 PM CDTSpecial Weather StatementJANJefferson27 min
Sep 7, 6:15 PM CDTSpecial Weather StatementJANClaiborne30 min
Sep 6, 9:20 PM CDTSpecial Weather StatementJANTensas40 min
Sep 6, 10:04 PM CDTSpecial Weather StatementJANTensas26 min
Sep 7, 1:24 PM CDTFlash Flood WarningJANMorehouse54 min
Sep 7, 2:13 PM CDTSpecial Weather StatementJANEast Carroll47 min
Sep 7, 1:31 PM CDTSpecial Weather StatementJANChicot29 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.